Today is Overdose Awareness Day. This annual awareness day aims to reduce the stigma of drug-related overdose, prevent overdose-related death, and remember loved ones injured or lost to overdose.
Opioid-related overdoses and overdose fatalities are a growing epidemic in the United States and in San Diego. Opioids, including prescription opioid pain relievers and heroin, killed more than 28,000 people in the U.S. in 2014 alone. Home naloxone decreases overdose-related fatalities. Naloxone is an antidote to opioids and when given, reverses the effects of opioid overdose immediately. California and some other states have expanded access to home naloxone through pharmacist prescribing and dispensing.
The Pharmacists Clinic is committed to saving lives by offering naloxone to patients. We offer overdose education and home naloxone kits to all patients who have a personal opioid overdose risk or a loved one at risk. Some of the risk factors for overdose are: history of overdose, history of opioid misuse or abuse, chronic prescription opioid use with complex medical problems, or taking long-acting opioids. Patients can choose to get naloxone to use at home as an injection, nasal spray, or auto-injection device. Our clinical pharmacist, Dr. Sally Rafie, will review the signs of an overdose, how to respond, and how to administer naloxone in case of emergency with each patient.
According to Dr. Rafie, “many patients underestimate their risk of opioid overdose or that of their loved ones. My goal is for my patients to have this available just in case. There’s no judgment or consequence to keeping this life-saving medicine on hand in case of emergency.” Anyone can book a quick appointment and walk out of the pharmacy equipped with a naloxone kit.
If you take opioids, here are some tips to help ensure you and your loved ones are safe:
- Do not mix opioids with alcohol, other pain medications, anxiety medications, sleep medications, or street drugs. Mixing opioids with other substances is a leading cause of opioid injury and death. Talk to your doctor and pharmacist about other meds you are taking, and let them know if you have any changes in your meds.
- Keep out of reach from children, other people, and pets. This medication can hurt people if taken by accident.
- Get rid of any opioid medications that you no longer need. The safest way to get rid of unused meds is by taking them to a drop off location. If you are unable to take them to one of these places, you should flush them down the toilet or the sink to prevent others from taking them accidentally.
- Talk to your doctor about carrying naloxone (Narcan) with you in case of emergency. You will need someone else to give you naloxone, so tell your friends or family members where you keep it and how to use it. In an overdose, naloxone can reverse opioid side effects and save your life.
- Take only as prescribed. Taking more than your doctor told you can lead to injury and in some cases, death. If you feel that your medication is not meeting your pain needs, talk to your doctor to discuss other options that may work better for you.
- Do not drive or use heavy machinery after you have taken opioids until your doctor says that it is safe. Opioids can cause confusion and sleepiness, which can affect how well you do these activities.
- Talk to your doctor if you have been taking opioids for a long time and you think that you no longer need them. Your body can get used to the medication. Your doctor may help you prevent withdrawal symptoms such as anxiety, sweats, trouble sleeping, loss of appetite, nausea, and fatigue.
For more information:
- Prescribe to Prevent’s Patient Education Videos
- California Board of Pharmacy Patient Education Guide
- Harm Reduction Coalition’s Information on Overdose Prevention